Try it
General Medicine · Respiratory medicine: parapneumonic effusion and empyema
Sample itemA 40-year-old man treated for right lower lobe pneumonia a week ago still has fever and pleuritic pain. Chest radiograph shows a moderate right effusion. Pleural aspirate is turbid, with pH 6.9, glucose 20 mg/dL, raised LDH and Gram-positive cocci on stain. What is the next best step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intercostal tube drainage along with antibiotics
A parapneumonic effusion with pH below 7.2, glucose below 40 mg/dL, frank pus or organisms on Gram stain is a complicated effusion or empyema and will not resolve with antibiotics alone. It needs prompt drainage, usually by an intercostal tube, with intrapleural fibrinolytics or surgical decortication if it loculates.
Option by option
A. Continue antibiotics alone and repeat the tap after one week
Waiting a week risks loculation and a trapped lung because the fluid is already infected.
B. Intravenous diuretics for a presumed transudate
Heart failure produces a transudate with normal pH and glucose, which does not fit this picture.
C. Therapeutic aspiration of 2 litres and discharge
A single large aspiration does not clear viscous pus and removing over 1.5 litres at once risks re-expansion oedema.
D. Intercostal tube drainage along with antibiotics (correct)
Correct. Infected pleural fluid with these features must be drained to prevent a fibrous peel and sepsis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…